Thunderstorm Wind, Leavenworth
- When
- July 6, 3:15 AM CST
- Where
- Leavenworth County, Linwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.000, -95.033
18 inch tree blown down.
3 flash flood, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 6, 1:00 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 200 AM CDT TUE JUL 6 2004 .DISCUSSION... LINEAR MCS/SQUALL LINE RUNNING NEARLY NORTH-SOUTH THROUGH CENTRAL KS INTO NORTHWEST OK WILL BE THE PRIMARY WEATHER CONCERN THIS MORNING. RADAR TRENDS/SATELLITE IMAGERY/THERMODYNAMICS AND MID/UPPER LEVEL SUPPORT SUGGEST MCS WILL HAVE A NORTHERN SEGMENT WHICH TRACKS EAST INTO CWA AND A SOUTHERN SEGMENT WHICH TURNS SOUTHEAST. STRONG 3 HOURLY SURFACE PRESSURE RISES IN EXCESS OF 4MB IS REFLECTIVE OF LARGE AND STRONG COLD POOL ASSOCIATED WITH SOUTHERN PORTION OF MCS. 850-300MB THICKNESS CONTOURS AND RADAR TRENDS INDICATE SOUTHERN PORTION OF MCS WILL TRACK SOUTHEAST INTO OKLAHOMA WHERE BEST INSTABILITY LIES. ICT DOPPLER RADAR SHOWS OUTFLOW HAS RACED AHEAD OF CENTRAL PORTION OF MCS AND THUS APPARENTLY DIVIDED SYSTEM INTO THE TWO SEGMENTS. NORTHERN SEGMENT IS ALSO MOVING INTO A VERY UNSTABLE ENVIRONMENT AS NOTED BY CAPES IN EXCESS OF 5000J/KG. SCATTERED CONVECTION HAS ALSO FORMED PERPENDICULAR TO THE MCS ALONG WEAK CONVERGENCE BOUNDARY... WITH CONTINUED GROWTH IN THIS REGION EXPECTED FOR THE NEXT SEVERAL HOURS. LATEST RUC QPF APPEARS TO HAVE BEST HANDLE ON WHERE CONVECTION WILL HEAD INTO OUR CWA AND IT POINTS TO WEST CENTRAL MO...INCLUDING MKC AREA. THUS HAVE BUMPED POPS UP TO LIKELY CATEGORY OVER THIS REGION FOR THE MORNING HOURS. WEAK COLD FRONT ASSOCIATED WITH NORTHERN PLAINS SHORTWAVE PROGGED TO MOVE INTO NORTHWEST MO THIS AFTERNOON...WITH CONVECTION REFORMING ALONG AND AHEAD OF FRONT CONDITIONAL IF ATMOSPHERE CAN RECOVER QUICK ENOUGH FROM MORNING STORMS. RIGHT REAR QUAD OF STRENGTHENING 250MB JET MAX WHICH IS AIDING THIS MORNINGS STORMS MAY PROVIDE ENOUGH LIFT TO REFORM CONVECTION ALONG THIS COLD FRONT DURING THE AFTERNOON. TEMPERATURES WILL ALSO BE TRICKY...ESPECIALLY OVER SOUTHERN PORTION OF CWA WHERE CLOUDS/RAIN COULD LINGER INTO THE AFTERNOON. COOLER/DRIER AIR MOVES INTO REGION FOR WEDNESDAY AS HIGH PRESSURE BUILDS IN. TEMPERATURES WILL REMAIN WELL BELOW NORMAL FOR WEDNESDAY. WARM ADVECTION RETURNS QUICKLY ACROSS WESTERN CWA WEDNESDAY NIGHT ON BACK SIDE OF RETREATING SURFACE HIGH. SOME CONCERN FOR ELEVATED CONVECTION BUT WILL ONLY GO WITH SLIGHT CHANCE WORDING. WARM AND STEAMY WEATHER SHOULD RETURN FOR THE END OF THE WORK WEEK INTO THE WEEKEND AS SOUTHWESTERLY FLOW ALOFT TAPS INTO THE SOUTHWESTERN U.S. MAY BE ABLE TO REACH OUR FIRST 90 DEGREE READING OF THE YEAR IN KC DURING THIS PERIOD. MJ && .PREVIOUS DISCUSSION... 730 PM MONDAY... HAVE CANCELLED TORNADO WATCH NUMBER 565 FOR PARTS OF WEST CENTRAL AND CENTRAL MO. STRONG/SEVERE THUNDERSTORMS HAVE MOVED WELL EAST OF THE AREA OF CONCERN AND THREAT HAS ENDED FOR THE REST OF THIS EVENING. MJ && .PREVIOUS DISCUSSION... 319 PM... UPPER LEVEL TROF MOVING ACROSS NORTHERN MO/SOUTHERN IA THIS AFTERNOON HAS CAUSED SCATTERED SHOWERS TO BREAK OUT ALONG BOUNDARY. ATMOSPHERE IS STILL DESTABILIZING ATTM...SO MAY SEE SOME THUNDERSTORM/POSSIBLY SEVERE/ ACTIVITY THIS EVENING WITH THIS FEATURE AS SHORTWAVE ROTATES OUT. HAVE ALSO SEEN SCATTERED THUNDERSTORMS ALONG OUR SOUTHERN CWA BORDER THIS AFTERNOON. THIS DEVELOPED ALONG AN OUTFLOW BOUNDARY WITH HELP FROM A VORT LOBE. THIS ACTIVITY SHOULD DIMINISH IN THE NEXT FEW HOURS. THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE HIGH PLAINS THIS AFTERNOON...AND SHOULD CONGEAL INTO AN MCS AS HAS HAPPENED THE PAST SEVERAL NIGHTS. MODELS HAVE VARYING OPINIONS ON WHERE IT WILL END UP...RANGING FROM RIGHT ALONG I70 TO NORTHERN OKLAHOMA. USING A COMBO OF ETA AND GFS LLVL JET AND THICKNESS LINES...THINK KMCI SHOULD BE ON THE NORTHERNMOST FRINGE OF THE COMPLEX WITH BULK OF THE STORMS FARTHER SOUTHWEST. THE COLD FRONT THAT IS CURRENTLY UP IN NORTHWEST MO SHOULD PROGRESS SOUTHEAST TONIGHT...BUT WILL BE NEAR SOUTHERN CWA TOMORROW AFTERNOON. THIS MAY BE ENOUGH FOR THUNDERSTORM DEVELOPMENT AGAIN IN THE AFTERNOON SO HAVE RETAINED CHANCE POPS FOR THIS. TEMPERATURES TOMORROW SHOULD BE COOLER...ALTHOUGH HAVE LEANED TOWARDS THE WARMER FWC. SOME CAA AND CLOUDS SHOULD KEEP HIGHS JUST UNDER 80 DEGREES. LOOKING FOR DRY CONDITIONS TUESDAY NIGHT AND WEDNESDAY WITH BELOW NORMAL TEMPS AGAIN. ETA/GFS HAVE RETURN FLOW SETTING WED NIGHT WHICH INSTIGATES WAA SHOWERS WED NIGHT. THIS IS THE FIRST RUN WITH THIS FEATURE...AND MODELS HAVE A DISAGREEMENT AS TO WHERE IT WILL OCCUR. WILL LEAVE WED NIGHT DRY FOR NOW DUE TO UNCERTAINTY AND JUST INTRODUCE SOME SLIGHT CHANCE POPS AREAWIDE. UPPER RIDGING SETS UP OVER THE CENTRAL U.S. BEGINNING THURSDAY...SO SHOULD SEE TEMPERATURES WARM INTO THE UPPER 80S TO RIGHT AROUND 90 DEGREES FOR THE LATTER PORTION OF THE WORK WEEK INTO THE WEEKEND. A FRONT WILL MOVE SOUTHEAST TOWARD THE AREA ON SATURDAY. THE MODEL TREND AND CONSENSUS IS TO STALL THE FRONT IN OR NEAR THE FORECAST AREA OVER THE WEEKEND. HAVE DELAYED PRECIPITATION CHANCES COINCIDENT WITH THE FRONT UNTIL SATURDAY...AND EXTENDED THE PRECIPITATION CHANCES THROUGH SUNDAY. SURFACE HIGH PRESSURE WILL THEN SETTLE IN BEHIND THE FRONT EARLY NEXT WEEK. LVQ/STOFLET && .PREVIOUS DISCUSSION... 710 AM... UPDATED THE FORECAST FOR THIS MORNING TO REMOVE THE REMAINDER OF EXPIRING SEVERE THUNDERSTORM WATCH #558. ALSO ADJUSTED MORNING POPS FOR CURRENT RADAR TRENDS. FOR THE AFTERNOON HOURS I BUMPED THE CHANCE OF THUNDER ALONG THE MISSOURI/IOWA BORDER INTO THE LIKELY RANGE. THE VORT MAX DEFINING THE SHORT WAVE (IN NORTH CENTRAL KANSAS/SOUTH CENTRAL NEBRASKA) LOOKS TO HAVE ENOUGH LIFT WITH IT TO KEEP CONVECTION GOING AS SLIPS INTO IOWA TODAY. CUTTER && .EAX WATCHES/WARNINGS/ADVISORIES... .KS...SEVERE THUNDERSTORM WATCH UNTIL 4AM KSZ025-102. .MO...SEVERE THUNDERSTORM WATCH UNTIL 4AM MOZ001-002-011-012-020. WFO EAX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1246 PM CDT MON JUL 5 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-061100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT TWO SEPARATE AREAS ACROSS THE OUTLOOK AREA HAVE THE BEST CHANCES FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. THE FIRST AREA IS IN EXTREME NORTHERN MISSOURI GENERALLY NORTH OF A LINE FROM ST JOSEPH TO KIRKSVILLE. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE ACROSS SOUTHERN IOWA...ALONG WITH AN ASSOCIATED SURFACE FRONT. THE AFOREMENTIONED LOCATIONS ACROSS NORTHERN MISSOURI MAY DESTABILIZE ENOUGH BY LATE AFTERNOON TO SEE THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY. SOME OF THE ACTIVITY MAY REACH SEVERE LIMITS...WITH ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL. A SECOND AREA WITH A THUNDERSTORM THREAT THIS AFTERNOON IS IN THE EXTREME SOUTHERN PORTIONS OF THE OUTLOOK AREA...SOUTH OF A LINE FROM MOUND CITY KANSAS TO SEDALIA. THUNDERSTORMS HAVE ALREADY DEVELOPED SOUTH OF THIS LINE ALONG AN OUTFLOW BOUNDARY LEFT FROM THIS MORNINGS CONVECTION. WHILE MOST OF THIS ACTIVITY SHOULD REMAIN SOUTH OF THE OUTLOOK AREA...ISOLATED THUNDERSTORMS MAY STRAY A LITTLE FARTHER NORTH. MOST OF THIS ACTIVITY SHOULD REMAIN BELOW SEVERE LIMITS...ALTHOUGH AN ISOLATED SEVERE THUNDERSTORM WITH GUSTY WINDS AND LARGE HAIL IS POSSIBLE. THE THUNDERSTORM ACTIVITY ACROSS THE OUTLOOK AREA WILL TAPER OFF BY THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN EARLY TUESDAY MORNING ACROSS LOCATIONS GENERALLY SOUTH OF A LINE FROM PAOLA TO SEDALIA. THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE HIGH PLAINS OF KANSAS AND NEBRASKA THIS AFTERNOON...AND WILL SWEEP SOUTHEAST OVERNIGHT. THE NORTHERN EDGE OF THE COMPLEX OF THUNDERSTORMS MAY EFFECT THIS SOUTHERN PART OF THE OUTLOOK AREA. ISOLATED STORMS MAY REACH SEVERE LIMITS CAUSING DAMAGING WIND AND HAIL EARLY IN THE MORNING. BY TUESDAY AFTERNOON...A COLD FRONT WILL BE LOCATED NEAR THE SOUTHERN EDGES OF THE OUTLOOK AREA...FROM PAOLA TO MOBERLY. THIS FRONT MAY BE SHIFTED FARTHER SOUTH DEPENDING ON MONDAY NIGHTS CONVECTION...HOWEVER. STORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT TUESDAY AFTERNOON...BUT WILL QUICKLY MOVE TO THE SOUTHEAST. ISOLATED SEVERE STORMS ARE POSSIBLE BEFORE THE FRONT EXITS THE AREA...WITH DAMAGING WINDS AND HAIL THE PRIMARY THREATS. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AND SUNDAY. SEVERE THUNDERSTORMS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN MISSOURI THIS AFTERNOON...AS WELL AS SOUTH OF A LINE FROM MOUND CITY KANSAS TO SEDALIA. SPOTTER ACTIVATION MAY BE NEEDED AGAIN ON TUESDAY MORNING AND TUESDAY AFTERNOON SOUTH OF A LINE FROM PAOLA TO MOBERLY. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 304 AM CDT TUE JUL 6 2004 KSZ025-102-MOZ001-002-011-012-020-060830- ANDREW MO-ATCHISON MO-ATCHISON KS-BUCHANAN MO-DONIPHAN KS-HOLT MO- NODAWAY MO- 304 AM CDT TUE JUL 6 2004 SEVERE THUNDERSTORM WATCH NUMBER 572 HAS BEEN CANCELLED AS OF 304 AM CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM WATCH INCLUDE... IN MISSOURI: ANDREW...ATCHISON...BUCHANAN...HOLT AND NODAWAY. IN KANSAS: ATCHISON AND DONIPHAN. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE AREA. MJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 315 AM CDT TUE JUL 6 2004 KSZ025-057-060-103>105-MOZ020>023-028>033-037>040-043>046-053-054- 061300- ATCHISON KS-BATES MO-BUCHANAN MO-CALDWELL MO-CARROLL MO-CASS MO- CHARITON MO-CLAY MO-CLINTON MO-COOPER MO-HENRY MO-HOWARD MO- JACKSON MO-JOHNSON MO-JOHNSON KS-LAFAYETTE MO-LEAVENWORTH KS-LINN KS- LIVINGSTON MO-MIAMI KS-PETTIS MO-PLATTE MO-RANDOLPH MO-RAY MO- SALINE MO-WYANDOTTE KS- 315 AM CDT TUE JUL 6 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 575...IN EFFECT UNTIL 800 AM CDT TUESDAY MORNING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS: ATCHISON...JOHNSON...LEAVENWORTH...LINN...MIAMI AND WYANDOTTE. IN MISSOURI: BATES...BUCHANAN...CALDWELL...CARROLL...CASS...CHARITON...CLAY... CLINTON...COOPER...HENRY...HOWARD...JACKSON...JOHNSON...LAFAYETTE... LIVINGSTON...PETTIS...PLATTE...RANDOLPH...RAY AND SALINE. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE ATCHISON... BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...MARSHALL...MOBERLY...OLATHE...PAOLA...SEDALIA...ST JOSEPH AND WARRENSBURG. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. NRR
The national radar mosaic for the moment the first event began.
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
18 inch tree blown down.
Water up to 8 inches deep closed Highway 24/40.
Heavy rains in Desoto with one water rescue reported.
Several street closed due to flooding from heavy rains.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413658, 5413660, 5413659, 5413656, 5413657, 5413661.